MAUDE Adverse Event Report: BIOMÉRIEUX, INC. VIRTUO A UNIT; VIRTUO® A UNIT

BIOMÉRIEUX, INC. VIRTUO A UNIT; VIRTUO® A UNIT
Model Number 411660
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in the (b)(6) notified biomérieux of obtaining a false negative instrument result with a positive subculture while testing an ocular fluid sample using the virtuo® instrument (reference # (b)(4), serial # (b)(4)).The customer stated that they received one sample of eye fluid in two blood culture vials and one container.Direct culture of the container was identified as streptococcus agalactiae.The instrument unloaded the bottles as negative, but the bottle sensors were yellow indicating a positive result.The customer subcultured both bottles, which resulted in the growth of gram positive cocci.The bottles were received with less than 1 ml eye fluid, and the customer did not add any supplement or horse blood.Per the product package insert, optimal recovery of isolates will be achieved by adding maximum amounts of specimen.Use of lower volumes may adversely affect recovery and/or detection times of some organisms.In addition, biomérieux recommends that inoculated culture bottles be placed into the bact/alert microbial detection system as soon as possible after collection.If there is an unavoidable delay, inoculated bottles may be maintained at room temperature up to 24 hours before loading into the instrument.Biomérieux support personnel reviewed the virtuo data logs provided by the customer and noticed high reflectivity upon initial load, which supports a delayed entry.It is possible that they already missed the log phase growth of the organism by the time it was loaded into the instrument.More information about a possible delayed entry has been requested from the customer.The streptococcus agalactiae result from the direct culture was reported to the physician.The customer reported that there was no delayed results, no patient harm nor any incorrect treatment due to the false negative instrument result.A biomérieux internal investigation has been initiated.
 
Additional Manufacturer Narrative
This report was initially submitted following notification from a customer in the netherlands regarding a false negative instrument result with a positive subculture while testing an ocular fluid sample using the virtuo® instrument (reference # 411660, serial # (b)(6)).A biomérieux internal investigation has been completed with the following results: biomérieux support personnel reviewed the virtuo data logs provided by the customer.The review showed high reflectance for both bottles ((b)(6)) upon initial load.This is consistent with delayed entry.It is possible that the log phase growth of the organism was missed by the time the bottles were loaded into the instrument.The customer could not account for how the bottles were handled between the time the bottles were inoculated with material ((b)(6) 2020 22:18:24) and when the bottles were loaded on the virtuo instrument ((b)(6) 2020 11:33).The customer stated ¿underside of bottles not viewed before incubation¿.Upon review of the server.Log and error.Log and alarm history files, no errors related to bottle processing were found in the time period of (b)(6) 2020.All events found in the instrument message logs for bottle ids (b)(6) do not indicate an issue with bottle processing.Bottle reading data for (b)(6) were extracted from log files and provided to data science for analysis.Below is a summary of the analysis: (b)(6) ¿ the fa+ bottle reflectance curve does not show an obvious inflection up to indicate a positive test within 5 days.(b)(6) ¿ the fn+ reflectance curve does have a shape that is indicative of a positive test.Noisy data caused interference.The result of data science analysis was shared with firmware engineering.Firmware engineering confirmed the readings had some noise.The noise was not enough to trigger error 10.This error is triggered for a noisy cell in virtuo release 3.The rack that the bottles were loaded in was recommended to be replaced and returned for further analysis.One contributing factor was an operator error of the handling of bottles by the customer prior to loading.The bottles had a 12-hour delay between filling and loading on the virtuo instrument.The customer did not check for color change of the sensor or turbidity of the media prior to loading as recommended in the ifu for delayed entry bottles.It is likely, the logarithmic growth phase of the microorganism occurred prior to loading.The second contributing factor came into play with the anaerobic fn plus bottle, (b)(6).Noisy data interfered with the algorithm determining that the reflectance curve did have a shape that was indicative of a positive test.Despite multiple attempts from customer service, the customer never returned the rack for investigation.The potential root cause of the noisy data cannot be confirmed without the return of the rack.

Brand Name
VIRTUO A UNIT
Common Device Name
VIRTUO® A UNIT
Manufacturer (Section D)
BIOMÉRIEUX, INC.
595 anglum road
hazelwood MO 63042
MDR Report Key10607485
Report Number1950204-2020-00194
Device Sequence Number14064869
Product Code MDB
UDI-Device Identifier03573026369767
UDI-Public03573026369767
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K161816
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number411660
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2020
Supplement Date Received by Manufacturer02/04/2021
Initial Report FDA Received Date09/30/2020
Supplement Report FDA Received Date03/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1